Flare - saw rheumatologist yesterday

I am currently supposed to be on 10mg prednisolone daily, having had a week of 10mg and 12.5mg alternate days after two weeks on 15mg, . My GP is anxious that I reduce quickly. My symptoms were initially very responsive to steroids, but I've been having a lot of pain on 10mg. This morning I could hardly get out of bed and walk.

Yesterday I saw the rheumatologist for the first time. I had blood tests taken (previous ones were negative), and various x-rays. She didn't even ask about my steroid use and gave no advice. I see her again in 6 weeks.

Since I have been on 10mg, the pain - and now disability - has been severe. My GP is away, but I have asked for a phone call. I hope to be allowed 1-2 weeks on 15mg before reducing, I've never had so much pain from it.

8 Replies

oldestnewest
  • Hello missrat. Sorry you are still having pain . Its Trish 29 and I seem to be on the same journey as you ,up and down on the prednisolone and 15 mg seems to be my level to keep the pain at bay. I had a 14mg day today but the PMR is ripe today in my upper arms ,shoulder and neck . I sympathise so much with you and think its worth a try to stay at 15mg for a while.That's what I am going to do as I'm away on holiday shortly and then have my new rheumatologist after that . I hope you got through to your GP today and got permission to go up on the steroids. The pain is so tiring. Take care Trish 29 ( Pat)

  • I would hope you would be 'allowed' more than a couple of weeks on 15mg. If the inflammation isn't completely destroyed and if you are on too little Pred, then it will continue to flare up.

    I suspect your GP may be trying to treat PMR short term with steroids and it doesn't work. PMR is a more lengthy journey than the asthma or chest infections he is used to treating.

    I'm more than a little puzzled by your Rheumatologist. First one I have ever heard of who was not interested in the steroids being used to treat you. Could you ask for a phone consultation maybe to clear this up? It might be that your GP would consider he had handed you over lock, stock and barrel and if that is so she may well now be in charge of your steroid use.

  • I think the rheumatologist expected things to continue as they are until the test results come through. When I spoke to one of the GP practice - mine is away - she said go up to 12.5mg first, but I'm having 15mg at the moment!

  • Don't wait for 'permission'. It's your body and, unfortunately, your PMR. I have seen three of the GPs at our practice on different occasions and they have all been satisfied to leave it in my hands. There seems to be a strange variation in the quality of rheumatologists too. And remember that even if your bloods seem OK that is not necessarily conclusive.

  • Your GPs re-action is typical, it is not there fault, they are taught that steroids are a powerful medicine and most times they just prescribe it for no more than two weeks. It could be that s/he has not come across a patients who is going to be a long term user.

    Download the guidelines for diagnosis and treatment issued by the BSR. You can get these from the websites as follows: PMR GCA UK, PMR & GCA UK North East SiUpport, from the NHS and the BSR.

    The reduction is too soon and once you start yo-yoing it becomes a longer journey.

    Think of it as a forest fire, you pour water on it and dampen it down, withdraw the water too quickly and it flares up again, then you need more water. The aim of the pred is to get to as low a dose as you feel comfortable with. ESR & CRP are guidelines only and must be taken into consideration with how you feel (clinical symptoms).

    Current thinking is no more than 10% reduction at a time.

    Change your Rheumatologist.

  • I am also back to 15mg sees to be the magic number don't move from that until you feel ready to do so, it's your body . Take care

  • I now have 1mg tablets as well which will make reducing easier.

  • The pain is so draining so take the dose you need to keep it away! Tell the Dr how ill it is making you and also that the experience from people in this support group is that you reduce very slowly and have periods on a specific dose to control the pain. If he/she says he is worried about side effects such as bone thinning ask for a bone scan ( & vit D test) They are available on the NHS as I have had both recently (on my request after reading info on here!)

    I am fortunate as my Dr is receptive and willing to listen. Good luck!

    Hope you stabilise soon

You may also like...